Wisconsin, 2011

Hail in Wisconsin, May 11, 2011

May 11, 2011 · NWS MPX · 5 events in 3 counties and zones

A small complex of thunderstorms developed during the morning of May 11th, and moved northward across portions of west-central Wisconsin. Several hail reports were observed around Menomonie, to Chippewa, to Conrath, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A small complex of thunderstorms developed during the morning of May 11th, and moved northward across portions of west-central Wisconsin. Several hail reports were observed around Menomonie, to Chippewa, to Conrath, Wisconsin. Most of the hail stones were around penny size, but one was measured at quarter size near Menomonie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 11, 9:29 AM CST, 46 minutes earlier.

Area forecast discussion, May 11, 9:29 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 AM CDT WED MAY 11 2011

.DISCUSSION...
LATEST RADAR IMAGERY SHOWS SCATTERED CONVECTION LIFTING NORTH
THROUGH THE EASTERN PORTION OF THE CWFA WITH ANOTHER BATCH DOWN
OVER IOWA... AND SOME LIGHTER RETURNS SCATTERED ABOUT THE AREA.
SOME WEAK ISENTROPIC ASCENT AND LINGERING INSTABILITY IS HELPING
IN THE OVERALL GENERAL COVERAGE... WHILE DPVA AHEAD OF THE
SHORTWAVE SEEN LIFTING NORTHEAST THROUGH IOWA IS HELPING BETTER
FOCUS THE ACTIVITY FROM NORTHERN IOWA INTO THE EASTERN PORTION OF
THE CWFA. SOME SMALL HAIL HAS BEEN REPORTED IN THE EASTERN PORTION
OF THE FORECAST AREA IN THE PAST HALF HOUR... AND WOULD EXPECT
SOME MARGINAL SEVERE HAIL TO PERSIST UNTIL THE ACTIVITY MOVES OUT
OF THE AREA AS MUCAPE VALUES OF 1000-1500 J/KG PERSIST OVER THE
AREA. CONVECTION COULD BECOME MORE ROBUST AGAIN THIS AFTERNOON AS
ANOTHER UPPER WAVE LIFTS TOWARD THE AREA... IF ENOUGH
DESTABILIZATION CAN OCCUR AGAIN OUT AHEAD OF IT. THE BEST CHANCE
FOR ANY SEVERE WEATHER LOOKS TO BE OVER THE FAR SOUTHEAST AND
EASTERN PORTION OF THE FORECAST AREA... WHERE INSTABILITY IS
PROGGED TO MAXIMIZE... BUT MUCH WILL DEPEND ON CLOUD COVER AND HOW
MUCH THE AIRMASS OVER THE AREA RECOVERS THROUGH THE DAY. THE
LATEST HRRR AND 4KM LOCAL WRFARW BOTH SUGGEST SOME ENHANCEMENT TO
THE CONVECTION CURRENTLY LIFTING NORTHEAST THROUGH THE AREA...
WHICH APPEARS TO BE OCCURRING... AND PERHAPS ANOTHER BURST OF MORE
SIGNIFICANT ACTIVITY... MAINLY OVER THE EASTERN CWFA... FROM
19-22Z. PRIMARY THREAT FROM STORMS TODAY WILL BE HAIL TO AROUND
QUARTER SIZE... WITH GOOD INSTABILITY BUT DEEP LAYER AND LOW LEVEL
SHEAR QUITE A BIT LOWER THAN YESTERDAY. MADE SOME TWEAKS TO THE
GOING FORECAST TO ACCOUNT FOR CURRENT TRENDS IN CLOUD COVER...
TEMPERATURES... AND PCPN COVERAGE.

&&

.AVIATION.../12Z TAF ISSUANCE/
/ISSUED 705 AM CDT WED MAY 11 2011/
INVERTED TROUGH THRUSTING NE ACROSS SOUTHERN HALF OF MINNESOTA FROM
STRONG SURFACE CYCLONE OVER WESTERN KS WILL BE MAIN GENERATOR OF
MAINLY LIGHT TO MODERATE SHOWERS AND ISOLATED THUNDER INTO THIS
EVENING...ESPECIALLY FROM SOUTH CENTRAL MN TO WEST CENTRAL WI.
VFR CIGS AND VSBYS WILL PREVAIL TODAY...SAVE STC...WHICH WILL CONTEND
WITH MVR VSBYS PRIOR TO 13Z. THETA E ADVECTION AND MOISTURE TRANSPORT
STILL POINTING TO TWO SLUGS OF MOISTURE AFFECTING AIRPORT VENUES.
ONE OF COURSE THIS MORNING...AND THE OTHER AREA DEVELOPING LATE
THIS AFTN INTO THE MID EVENING HOURS...WITH LATER DEVELOPMENT
ANTICIPATED ACROSS WI AND EAST CENTRAL MN SITES. DECENT SLUG OF
LI'S WILL OVERSPREAD MUCH OF THE SOUTHERN QUARTER OF MN DURING
THE EVENING HOURS. LACK OF HEATING AND LOWER DEWPOINTS LIMITS
ANOTHER SIGNIFICANT ROUND OF SEVERE WEATHER AS WAS SEEN YESTERDAY
AFTERNOON AND EVE. POTENTIAL IS THERE FOR MVFR CIGS LATE TONIGHT
ACROSS MOST TAF SITES...WITH NW FLOW STRONG ENOUGH TO KEEP MOST
AREAS FREE FROM DENSE FOG. LOWEST CIGS SHOULD MATERIALIZE OVER
AXN...EAU AND RNH.

KMSP...SCT LIGHT SHOWER ACTIVITY WILL OVERSPREAD MSP SITE AFT
14Z. POSITIVE LI'S POINTING TO LIMITED CHANCES FOR T-STORM ACTIVITY
THIS MORNING...BUT INCREASING BY LATE AFTN AS INVERTED TROUGH
PIVOTS SE ACROSS WEST CENTRAL WI AND EAST CENTRAL/SE MN. VFR CIG
AND VSBY WILL HOLD OVER KMSP FOR MAJORITY OF PERIOD...SAVE FOR
T-STORM INTRUSION LATER THIS AFTN. ALTHOUGH HAVE LEFT OUT ANY
LOWERING OF CLOUD DECK LATE TONIGHT THERE IS A CHANCE FOR LIMITED
MVFR CIGS THIS LOCATION...WITH VFR CIGS EXPECTED TO CONTINUE INTO
THURSDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 11, 9:38 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 AM CDT WED MAY 11 2011

MNZ052-053-060>063-067>070-074>078-082>085-091>093-WIZ014>016-
023>028-121545-
ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-
SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1038 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING. AN INITIAL ROUND OF SHOWERS AND STORMS WILL IMPACT THE
AREA THROUGH EARLY AFTERNOON... PARTICULARLY EAST OF INTERSTATE
35. THESE STORMS ARE NOT EXPECTED TO BE SEVERE... ALTHOUGH HAIL UP
TO NICKEL SIZE IN DIAMETER IS POSSIBLE. ANOTHER ROUND OF
THUNDERSTORMS IS POSSIBLE FROM MID AFTERNOON INTO THIS EVENING...
MAINLY ACROSS SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.
HAIL TO AN INCH AND A QUARTER IN DIAMETER WILL BE THE PRIMARY
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THURSDAY AND THURSDAY NIGHT AS A LOW PRESSURE SYSTEM LINGERS OVER
THE UPPER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

MNZ041>045-047>051-054>059-064>066-073-121545-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD-
1038 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT... WITH THE MORE WIDESPREAD AND INTENSE ACTIVITY EXPECTED
TO IMPACT AREAS SOUTH AND EAST OF A LINE FROM SAINT CLOUD THROUGH
LITCHFIELD TO REDWOOD FALLS. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THURSDAY AND THURSDAY NIGHT AS A LOW PRESSURE SYSTEM LINGERS OVER
THE UPPER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 11, 8:51 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 AM CDT WED MAY 11 2011

WIZ025-027-028-111545-
CHIPPEWA-DUNN-EAU CLAIRE-
951 AM CDT WED MAY 11 2011

...THUNDERSTORMS MOVING OVER CHIPPEWA...DUNN AND EAU CLAIRE COUNTIES
THROUGH 1045 AM CDT...

AT 946 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHWEST OF CARYVILLE. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARYVILLE.
  MENOMONIE.
  ELK MOUND.
  TAINTER LAKE.
  LAKE HALLIE.
  COLFAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4521 9207 4520 9099 4465 9133 4475 9209
TIME...MOT...LOC 1451Z 205DEG 19KT 4481 9172

TRH
Local storm report, May 11, 9:30 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1030 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             4 WSW CHIPPEWA FALLS    44.92N 91.46W
05/11/2011  M0.75 INCH       CHIPPEWA           WI   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 11, 9:55 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HAIL             STANLEY                 44.96N 90.94W
05/11/2011  M0.50 INCH       CHIPPEWA           WI   TRAINED SPOTTER

&&

CARLYON
Special weather statement, May 11, 10:01 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 AM CDT WED MAY 11 2011

WIZ015-016-025>028-111715-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
1101 AM CDT WED MAY 11 2011

...THUNDERSTORMS MOVING OVER BARRON...CHIPPEWA...DUNN...EAU
CLAIRE...PEPIN AND RUSK COUNTIES THROUGH 1215 PM CDT...

AT 1055 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF DURAND...OR 8 MILES SOUTHEAST OF
ARKANSAW. THIS STORM WAS MOVING NORTH AT 40 MPH. ADDITIONAL STRONG
STORMS WERE LOCATED FROM NEAR BLOOMER AND CORNELL SOUTHWEST THROUGH
MENOMONIE.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DURAND.
  EAU GALLE.
  ROCK FALLS.
  CARYVILLE.
  MENOMONIE.
  KNAPP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4537 9068 4537 9091 4491 9091 4487 9093
      4458 9163 4459 9201 4455 9203 4456 9212
      4565 9213 4563 9067 4538 9067
TIME...MOT...LOC 1600Z 189DEG 36KT 4463 9187

TRH
Local storm report, May 11, 10:11 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1111 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             1 SSE CHIPPEWA FALLS    44.92N 91.38W
05/11/2011  M0.25 INCH       CHIPPEWA           WI   TRAINED SPOTTER

&&

CARLYON

The radar

The La Crosse radar (KARX), 125 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Chippewa

When
May 11, 10:15 AM CST
Where
Chippewa County, 2.08 mi SSE of Howard to 3.59 mi NNE of (Eau)eau Claire Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.923, -91.510

Hail, Dunn

When
May 11, 10:30 AM CST
Where
Dunn County, 0.85 mi SW of Menomonie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.870, -91.930

Hail, Dunn

When
May 11, 10:33 AM CST
Where
Dunn County, 0.49 mi W of Menomonie
Measured
0.75 in hail
Reported by
Public
Coordinates
44.880, -91.930

Hail, Dunn

When
May 11, 10:39 AM CST
Where
Dunn County, 1.47 mi W of Cedar Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.930, -91.910

Hail, Rusk

When
May 11, 11:45 AM CST
Where
Rusk County, 4.1 mi W of Conrath
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
45.377, -91.114

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290513, 290511, 317683, 317682, 290516.